Connecticut, 2009

Flash Flood in Connecticut, July 1, 2009

July 1, 2009 · NWS OKX · 1 event in 1 county or zone

Five to seven inches of rain fell across southeast New London County from late morning into the early afternoon on July 1, 2009. Very wet conditions also preceded this event with rainfall 2 1/2 to 3 inches above normal in Connecticut during the month of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Five to seven inches of rain fell across southeast New London County from late morning into the early afternoon on July 1, 2009. Very wet conditions also preceded this event with rainfall 2 1/2 to 3 inches above normal in Connecticut during the month of June. All of this rain caused Sylvias Pond Dam to overtop and prompted an unscheduled release at the Mystic Reservoir Dam leading to downstream flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 4:01 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 1, 4:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
501 PM EDT WED JUL 1 2009

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS LOW
PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION.
HIGH PRESSURE WILL THEN BUILD TOWARD THE AREA DURING THE
INDEPENDENCE DAY HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BULK OF THE HEAVY RAIN ASSOCIATED WITH A MID LEVEL SHORTWAVE
PIVOTING AROUND THE GREAT LAKES UPPER LOW HAS SHIFTED NORTH AND
EAST. POCKET OF INSTABILITY WITH MLCAPE 100-1500 J/KG IN
COMBINATION WITH OROGRAPHIC INFLUENCE AND OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION OVER LONG ISLAND/CT IS CURRENTLY SPARKING A FEW
SHOWERS AND TSTMS OVER THE LOWER HUDSON VALLEY AND INVOF NYC.
EXPECT WIDELY SCT ACTIVITY TO CONTINUE FROM NYC NORTH/WEST UNTIL
ABOUT SUNSET...THEN ATTENTION TURNS TO A POTENT SHORTWAVE
CURRENTLY SPARKING SHOWERS/TSTMS OVER WV/VA...AND HEADED NE WITH
INCREASINGLY DIFLUENT FLOW ALOFT PER CURRENT WV SATELLITE IMAGERY.
THE SHORTWAVE...ALONG WITH ELEVATED INSTABILITY WITH MUCAPE
1000-1500 J/KG AND PW AROUND 1.5 INCHES...SHOULD INDUCE
DEVELOPMENT OF A SFC WAVE OF LOW PRESSURE OVER THE DELMARVA...AND
HELP SUSTAIN ELEVATED CONVECTION AS IT APPROACHES THE CWA LATE
TONIGHT. AN ATTENDANT WARM FRONT WILL REMAIN S OF LONG ISLAND AND
ALSO SERVE AS A FOCUS FOR LIFT...WITH GOOD LOW LEVEL MOISTURE FLUX
AS A 25-30 KT H8 LOW LEVEL JET OVERRIDES THE BOUNDARY. THIS SHOULD
SET THE STAGE FOR AN EPISODE OF HEAVY RAIN LATE TONIGHT INTO EARLY
THU MORNING...PRIMARILY ACROSS LONG ISLAND AND CT. GIVEN
ANTECEDENT WET CONDITIONS OVER MOST OF THE CWA AND LOW 1-3 HR
SMALL STREAM FFG VALUES OVER NORTHEAST NJ...DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR THE ENTIRE CWA...WITH THE PRIMARY INITIAL
FOCUS ACROSS LONG ISLAND AND SOUTHERN CT. AS TOOK PLACE OVER
EASTERN LONG ISLAND/CT TODAY...RAINFALL OF 1-2 INCHES WITH LOCAL
AMOUNTS DOUBLE THAT ARE POSSIBLE...WHICH COULD LEAD TO FLASH
FLOODING OF SMALL STREAMS...AND URBAN/POOR DRAINAGE AREAS.
ISOLATED SEVERE WX ALSO CANNOT BE RULED OUT FOR THE WESTERN HALF
OF THE CWA...DEPENDING ON HOW WELL THE INITIAL MCS HOLDS TOGETHER.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS THE LOW AND ATTENDANT WARM FRONT RIDE UP INTO THE AREA ON
THU AND ADDITIONAL MID LEVEL SHORTWAVE ENERGY PIVOTS AROUND THE
SLOWLY WEAKENING UPPER LOW...SCATTERED TO NUMEROUS SHOWERS AND
TSTMS ARE AGAIN POSSIBLE. VERY HEAVY RAIN ALONG WITH TRAINING OF
CELLS POSSIBLE GIVEN DEEP LAYER SW FLOW...SO FLASH FLOOD WATCH
CONTINUES INTO THU EVENING. UNIDIRECTIONAL MID LEVEL FLOW OF ABOUT
35 KT ALSO SUGGESTS SOME SEVERE POTENTIAL...AND SPC MAINTAINS A
SLIGHT DAY 2 SVR RISK.

UPPER LOW SLOWLY FILLS/LIFTS NE LATER THU NIGHT INTO FRI
NIGHT...WITH ONE MORE CHANCE FOR DIURNAL SHOWERS/TSTMS ON
FRI...POSSIBLY AGAIN ON SAT AS ANOTHER STRONG CLOSED LOW QUICKLY
DIVES OUT OF ONTARIO AND ACROSS NEW ENGLAND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GLOBAL MODEL ENSEMBLE CONTINUES TO SUPPORT THE MEAN TROF ACROSS THE
NORTHEASTERN U.S. THROUGHOUT THE PERIOD. THIS TIME AROUND THOUGH THE
AREA WILL BE WELL NORTH OF THE FRONTAL ZONE WITH A DEEP-LAYERED NW
FLOW. INSTABILITY SHOWERS/THUNDERSTORMS ARE EXPECTED TO BE ISOLATED
AND PRIMARILY DURING THE AFT/EARLY EVE HOURS.

TEMPS IN THE LONG TERM WILL BE RIGHT AROUND NORMAL.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
RW/TRW SHALL CONTINUE TO MOVE ACROSS GON THE NEXT FEW
HRS...OTHERWISE VFR FOR THE BALANCE OF THE AFTN ELSEWHERE. STORMS WILL
DEVELOP OVER VA AND ERN PA THIS AFTN AND SLOWLY MOVE NNE THIS
EVENING. TOUGH CALL ON TIMING SO DID NOT INCLUDE ANY MENTION OF
PCPN IN THE TERMINALS UNTIL STORMS GET ORGANIZED. APPEARS ANY
ORGANIZED TSTM CLUSTER SHALL PASS DURING THE NIGHT BASED OFF
LATEST SHORT TERM DETERMINISTIC MODELS.

LLVL RH INCREASES TNGT ALLOWING MVFR CIGS/VIS TO DEVELOP...HWVR
BEST CHANCE OF IFR WX WILL BE ISP AND GON WHICH EXPERIENCED THE
HIGHEST AMOUNT OF RAINFALL DURING THE DAY. MVFR CIGS LIFT BY 15Z
OR SO TO VFR.

OUTLOOK 18Z THURSDAY THROUGH MONDAY/...
MVFR WX POSSIBLE IN RW/TRW DURING THE AFTERNOON AND EVENING
THURSDAY AND FRIDAY.

&&

.MARINE...
SUB-SCA THROUGH THURSDAY EVENING IN GENERAL...ALTHOUGH LONG PERIOD
SETS TO 5 FT POSSIBLE THURSDAY INTO FRIDAY...MAINLY OVER EASTERN
OCEAN WATERS.

REDUCTIONS IN VISIBILITY TONIGHT IN AREAS OF FOG...WITH LESS THAN A
MILE LOCALLY.

THUNDERSTORMS POSSIBLE ONCE AGAIN TONIGHT THROUGH THURSDAY
EVENING...WITH LOCALLY ROUGH SEAS.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING NORTH/WEST
OF NYC MAY PRODUCE HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF
RAINFALL...AND LOCALLY 1 TO 2 INCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS POSSIBLE.

HEAVIER RAINFALL OF 1-2 INCHES WITH LOCAL AMOUNTS OF 2-4 INCHES
POSSIBLE LATE TONIGHT THROUGH EARLY THU EVENING..SO FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA. INITIAL FOCUS WILL BE
OVER LONG ISLAND/CT LATE TONIGHT INTO THU MORNING WITH THE LOW
AND ITS ATTENDANT WARM FRONT...THEN AREAWIDE VIA DIURNAL
CONVECTION THU AFTERNOON AND EARLY EVENING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     EVENING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     EVENING FOR NJZ002>006-011.
MARINE...NONE.

&&

SYNOPSIS...BG
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...DW
AVIATION...99
MARINE...BS/DW
HYDROLOGY...BG/FIG
Hazardous weather outlook, Jul 1, 4:07 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
507 PM EDT WED JUL 1 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-022115-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
507 PM EDT WED JUL 1 2009

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FEW THUNDERSTORMS MAY ALSO BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON THURSDAY WILL
ALSO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-022115-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
507 PM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OVER 35 KT AND HAIL LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OVER 35 KT AND HAIL ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

GOODMAN

In the hours before

Special weather statement, Jul 1, 1:12 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
212 PM EDT WED JUL 1 2009

CTZ005-011845-
NORTHERN FAIRFIELD-
212 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHERN FAIRFIELD COUNTY...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHERMAN...AND MOVING NORTH AT 15 MPH.

THIS STORM WILL BE...
  NEAR SHERMAN BY 225 PM.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

JMC
Local storm report, Jul 1, 2:17 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             6 ESE CHESTER           41.38N 72.35W
07/01/2009  E0.75 INCH       NEW LONDON         CT   PUBLIC

            PENNY SIZE HAIL REPORTED

1149 AM     FLASH FLOOD      GROTON                  41.34N 72.08W
07/01/2009                   NEW LONDON         CT   FIRE DEPT/RESCUE

            WATER PUMPED OUT OF BASEMENTS ON POQUONNOCK ROAD.

1155 AM     FLASH FLOOD      MYSTIC                  41.35N 71.97W
07/01/2009                   NEW LONDON         CT   FIRE DEPT/RESCUE

            WATER PUMPED OUT OF BASEMENT ON SANDY HOLLOW ROAD. ROAD
            CLOSURE DUE TO STREET FLASH FLOODING.

1200 PM     FLASH FLOOD      GROTON                  41.34N 72.08W
07/01/2009                   NEW LONDON         CT   TRAINED SPOTTER

            1 TO 2 FEET OF STANDING OVER THE INTERSECTION OF RT. 117
            AND INDIAN FIELD ROAD.

1200 PM     MARINE TSTM WIND FISHERS ISLAND          41.27N 71.99W
07/01/2009  M52.50 MPH       SUFFOLK            NY   COAST GUARD

            53 KT WIND GUST.

1215 PM     FLASH FLOOD      MYSTIC                  41.35N 71.97W
07/01/2009                   NEW LONDON         CT   FIRE DEPT/RESCUE

            WATER PUMPED OUT OF BUILDINGS.

0157 PM     FLASH FLOOD      GROTON                  41.34N 72.08W
07/01/2009                   NEW LONDON         CT   NWS EMPLOYEE

            2 TREES DOWN IN GROTON DUE TO HEAVY RAIN AND GUSTY WINDS.

&&

JP
Special weather statement, Jul 1, 3:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
411 PM EDT WED JUL 1 2009

NYZ071>073-076-012115-
BRONX-NEW YORK (MANHATTAN)-QUEENS-SOUTHERN WESTCHESTER-
411 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT BRONX...NEW YORK (MANHATTAN)...
QUEENS AND WESTCHESTER COUNTIES...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAGUARDIA AIRPORT...MOVING NORTHEAST AT 15
MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 1/2 INCHES AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Jul 1, 3:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      FISHERS ISLAND          41.27N 71.99W
07/01/2009                   SUFFOLK            NY   PUBLIC

            ROADS CLOSED DUE TO FLASH FLOODING. OCEAN VIEW AVENUE AND
            BEACH AVENUE CLOSED.

&&

JP
Special weather statement, Jul 1, 3:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
439 PM EDT WED JUL 1 2009

NYZ068-012115-
PUTNAM-
439 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT PUTNAM COUNTY...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE CARMEL...AND MOVING NORTH AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 1, 4:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
533 PM EDT WED JUL 1 2009

NJZ003-NYZ069-012215-
BERGEN-ROCKLAND-
533 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN AND ROCKLAND
COUNTIES...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAMSEY...AND MOVING NORTH AT 20 MPH.

THIS STORM WILL BE...
  NEAR MONSEY BY 545 PM.
  NEAR NEW CITY BY 555 PM.
  NEAR POMONA BY 600 PM.
  5 MILES WEST OF HAVERSTRAW BY 605 PM.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...
VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES
AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

The radar

The Boston radar (KBOX), 93 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New London

When
July 1, 5:00 PM EST to 11:00 PM EST
Where
New London County, 1.85 mi ESE of Field Crest Estates to 1.09 mi NW of Wequetequock
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.374, -71.935

The town of Stonington received 6.5 inches of rain over 4 hours from late morning into the early afternoon hours.

Around 7:30 pm, the Mystic South Reservoir Dam (also known as the Palmer Dam) in Stonington breached and eroded the banks at the edges of the dam causing overtopping. An unscheduled release of water was performed to protect the integrity of the dam. However, it was later determined that the berm wall was not returned to its normal postition after a release was done the previous week during low flow. This caused more water to be released than anticipated with soil eroding near roads and bridges on S. Broad St. (Rt. 1) downstream. Rt. 1 was closed and several roads such as the intersection of Mistuxet Ave. and Jerry Brown Rd., were damaged. In addition, approximately 50 cars were trapped in several feet of water in the Mystic Aquarium parking lot. Numerous streets were impassable and closed of by local authorities.

Around 10 pm, Silvia's Pond Dam, also in Stonington, overtopped causing flooding downstream, resulting in significant damage to a home on Briar Patch Rd. and the need for local authorities to rescue the family inside. This also prompted evacuations to 2 other homes on this street. A bridge on Collins Road was also damaged from the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188861.